Rx Treats the Gut, but Upsets the Blood

Ulcerative colitis medication may increase risk of developing lymphoma if taken long term

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Patients with ulcerative colitis can be treated effectively with a class of medications called thiopurines. But taking these medications over a long period of time can have some negative effects.

A new study found that patients taking thiopurines for ulcerative colitis had a four-fold increased risk of developing a type of cancer called lymphoma, compared to patients who haven’t taken these medications.

According to this study, the risk of lymphoma increased gradually with successive years of therapy. But the study also showed that stopping this medication reduced the risk of developing lymphoma.

"Talk to your doctor about treatments for ulcerative colitis."

This study was conducted by Nabeel Khan, MD, of the Section of Gastroenterology in Department of Internal Medicine at Southeast Louisiana Veterans Health Care System in New Orleans, along with colleagues.

The aim of this study was to determine whether treating ulcerative colitis with thiopurines increased the risk of lymphoma.

Ulcerative colitis is a type of inflammatory bowel disease that causes long-lasting inflammation in the lining of the gut. The condition is caused by the immune system attacking the body’s own cells. Patients can experience symptoms such as diarrhea, abdominal pain and blood in their stools.

Thiopurines such as azathioprine (brand name Imuran) are effective in treating ulcerative colitis. These medications act on the immune system and prevent it from damaging the body’s cells.

But these medications can cause some side effects when taken long term. The blood cancer, lymphoma, has been linked to thiopurine use by other researchers.

The researchers in the current study looked at data from the Veterans Affairs Health Care System from 2001 to 2011.

They analyzed data from 36,891 patients with ulcerative colitis, specifically data from patients who had both developed lymphoma and taken thiopurines. The average exposure to thiopurines among those who had taken them was around a year.

The rate of developing lymphoma was 2.31 cases per 1,000 person-years for patients taking thiopurines and 0.28 per 1,000 person-years after stopping it. Patients who were not exposed to thiopurines developed lymphomas at a rate of 0.60 cases per 1,000 person-years.

Person-years are calculated by looking at the number of people observed and the amount of time they were observed. For example, a study that looked at 10 people for 5 years would calculate rates based on 50 person-years. A study that looked at 5 people for 10 years would also have 50 person-years of data.

The researchers also found that the rates of developing lymphoma gradually increased with the number of years of therapy:

  • After the first year of thiopurine therapy, there were 0.9 cases per 1,000 person-years.
  • In the second year, there were 1.6 cases per 1,000 person-years.
  • In the third year, there were 1.6 cases per 1,000 person-years.
  • In the fourth year, there were five cases per 1,000 person-years.
  • After more than four years of therapy, there were 8.9 cases per 1,000 person-years.

The researchers concluded that overall, patients with ulcerative colitis have a four-fold increase in the risk of developing lymphoma while taking thiopurines compared with those who had not taken these medications.

The risk increased gradually with number of years of therapy. Patients who stopped taking thiopurines had a lower risk of lymphoma.

According to Gastroenterology and Internal Medicine Physician at Columbia University and dailyRx Contributing Expert Maxwell Chait, MD, FACP, “This study does support the concept that immunosuppressive drugs can increase one's risk of developing lymphoma. However, in the absence of medications that can match thiopurines’ efficacy with better side effect profile, thiopurines are still important in treating ulcerative colitis."

“Perhaps a way of limiting the increase in risk of lymphoma is by better risk/benefit analysis for each patient and thiopurine withdrawal after adequate disease control. Although this might provoke disease flares, it may reduce the rate of lymphoma,” said Dr. Chait.

The results of this study were published July 26 in Gastroenterology, the official journal of the American Gastroenterology Association.

The study received funding from the Department of Veterans Affairs, Veterans Health Administration. No conflicts of interest were reported by the study authors.

Review Date: 
August 11, 2013
Last Updated:
August 13, 2013